You are here
FDA Warning: Mental Health Drug Ziprasidone (Geodon) Associated With Potentially Fatal Skin Reaction
The FDA is warning health care providers that the antipsychotic drug ziprasidone (Geodon [Pfizer] and its generics) is associated with a rare but serious skin reaction that can progress to affect other parts of the body. A new warning has been added to the labeling for ziprasidone to describe the serious condition known as “drug reaction with eosinophilia and systemic symptoms” (DRESS).
Patients who have a fever with a rash and/or swollen lymph glands should seek urgent medical care, the agency says. Health care professionals should immediately stop treatment with ziprasidone if DRESS is suspected.
Ziprasidone is used to treat schizophrenia and bipolar I disorder. The drug helps restore certain natural substances in the brain and can decrease hallucinations, delusions, other psychotic symptoms, and mania. In 2013, approximately 2.5 million prescriptions for oral formulations of ziprasidone were dispensed, and approximately 353,000 patients received a prescription for an oral formulation of ziprasidone through U.S. outpatient retail pharmacies.
DRESS may start as a rash that can spread to all parts of the body. It can include fever, swollen lymph nodes, and inflammation of organs, such as the liver, kidney, lungs, heart, or pancreas. DRESS also causes a higher-than-normal number of eosinophils in the blood. The disorder can lead to death.
The FDA reviewed six worldwide cases of DRESS that were associated with ziprasidone use, with times to the onset of symptoms ranging from 11 days to 1 month after ziprasidone initiation. In three cases, a recurrence of symptoms was reported after the discontinuation and re-initiation of ziprasidone, with a faster time to onset following the re-initiation. Three of the cases reported concomitant use of drugs associated with DRESS. The cases reported serious outcomes, including hospitalization.
Although there were no fatalities among the reported cases, DRESS is a potentially fatal drug reaction, with a mortality rate of up to 10%. The pathogenesis of DRESS is unclear; however, it is thought to be the result of a combination of genetic and immunologic factors, such as detoxification defects in the drug-metabolism pathway, resulting in toxic metabolite formation and an immune response. Reactivation of herpes virus or Epstein-Barr virus infections may also play a role by inducing or amplifying the immune reaction. There is currently no specific treatment for DRESS. The keys to managing DRESS are early recognition of the syndrome, discontinuation of the offending agent as soon as possible, and supportive care. Treatment with systemic corticosteroids should be considered in cases with extensive organ involvement.
Source: FDA; December 11, 2014.